Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 166, NWS Wichita, KS

May 29, 2016Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2016, 4:36 PM CDT for Cowley County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 4:36 PM CDT (21:36 UTC)
Expired
May 29, 2016, 5:30 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cowley County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS53 KICT 292136
SVRICT
KSC035-292230-
/O.NEW.KICT.SV.W.0166.160529T2136Z-160529T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BURDEN...OR
  12 MILES EAST OF WINFIELD...MOVING SOUTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD...BURDEN...DEXTER...ATLANTA...ROCK...
  CAMBRIDGE AND WINFIELD CITY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3723 9710 3748 9700 3748 9653 3703 9653
TIME...MOT...LOC 2135Z 341DEG 5KT 3732 9675 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
2 follow-up statements
491 
WWUS53 KICT 292152
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT SUN MAY 29 2016

KSC035-292230-
/O.CON.KICT.SV.W.0166.000000T0000Z-160529T2230Z/
COWLEY KS-
452 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR COWLEY COUNTY...

AT 450 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BURDEN...OR
12 MILES EAST OF WINFIELD...MOVING SOUTH AT 5 MPH.  QUARTER SIZED
HAIL HAS BEEN REPORTED NEAR BURDEN WITH THIS STORM.  THIS STORM IS
INTENSIFING.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WINFIELD...BURDEN...DEXTER...ATLANTA...ROCK...
CAMBRIDGE AND WINFIELD CITY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.  PEOPLE LOCATED AT WINFIELD LAKE SHOULD SEEK SHELTER NOW.

&&

LAT...LON 3723 9710 3748 9700 3748 9653 3703 9653
TIME...MOT...LOC 2150Z 341DEG 5KT 3730 9674 

HAIL...1.25IN
WIND...60MPH
 
$$

METZGER
542 
WWUS53 KICT 292221
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT SUN MAY 29 2016

KSC035-292230-
/O.EXP.KICT.SV.W.0166.000000T0000Z-160529T2230Z/
COWLEY KS-
521 PM CDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR COWLEY COUNTY WILL EXPIRE AT
530 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER DIME AN
NICKEL SIZED HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3723 9710 3748 9700 3748 9653 3703 9653
TIME...MOT...LOC 2217Z 341DEG 5KT 3730 9674 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:32 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 29, 2:32 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
232 PM CDT SUN MAY 29 2016

.SHORT TERM...(This evening through Wednesday night)
Issued at 228 PM CDT Sun May 29 2016

Ongoing convection over the forecast area early this afternoon has
developed along a boundary associated with a cold pool from the
earlier convection across northern Oklahoma.  Shear from LAPS over
the past several hours ending at 18z shows values around 20 knots at
best, suggesting minimal chances for organized convection right now.
The RAP does not indicate this will change that much this evening.

Strong CAPE ahead of that boundary suggests the main threat is hail,
with some downburst winds also. The only hope for organized storms
is strong low level CAPE, which does exist along that outflow.

Either way, severe storms possible initially with hail and wind
threats (in that order). The weak upper level flow pattern will
eventually head the event toward a flooding event over time.

As the diurnal convection comes to an end this evening, weak
moisture transport is forecast to develop over the High Plains.
Current NWP shows this mainly being relegated to the High Plains,
though predictability has been moderate at best.  Would not be
surprised if scattered storms continue across the remainder of the
forecast area.

Southwesterly 500 mb flow pattern suggests high confidence in an
active pattern through the middle of the week with several rounds of
showers and thunderstorms. High confidence that these will occur
primarily in the afternoon and evening.  Exactly where is very
difficult to pin down any one location.  Suffice it to say, a good
shot that by Wednesday night, nearly everyone will have received
rain again.  This will only agitate flood concerns.

During the early part of the week, the upper level trough will
gradually move east. On Wednesday, it is expected to move through
the region.  This will probably be the day with the most severe
weather given the upper level support/higher deep layer shear.

.LONG TERM...(Thursday through Sunday)
Issued at 228 PM CDT Sun May 29 2016

The upper level trough is expected to remain quasi-stationary
southeast of the region through the weekend as ridge building occurs
over inter-mountain west. This will enhance the northerly flow
aloft and keep drier air in place across the region. The main
point here is, it should be dry after Wednesday through the
weekend.

NOTE: Should the forecast upper level low that is expected to close
off over the southern U.S. be further north, our chances for drying
out into the weekend decrease significantly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun May 29 2016

VFR expected to be the prevailing flight category at all sites
throughout the period. Scattered thunderstorms appear to be
developing in the vicinity of leading edge of deeper return
moisture. These are most likely to affect KRSL/KSLN and KCNU
during the afternoon. Chances at KICT/KHUT are too low to mention
at this time. Anticipate them to be mainly diurnally driven, so
will nix chances at sunset. May see low clouds develop late
tonight, mainly in the west. Some chance for elevated storms at
KCNU in the predawn to mid morning hours. -howerton

&&

.HYDROLOGY...
Issued at 228 PM CDT Sun May 29 2016

Most of the storms that will affect the region this week will be
heavy rain producers. A survey of the area suggests there is still
a great deal of high water in areas that previously received rain. Given
the already saturated soils, any heavy rainfall would result in
significant flooding issues for areas with already high water.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  82  63  80 /  30  30  30  60
Hutchinson      61  81  62  79 /  30  30  30  60
Newton          62  81  62  79 /  30  30  30  60
ElDorado        63  81  63  79 /  30  30  30  60
Winfield-KWLD   63  81  64  81 /  30  30  30  50
Russell         59  81  60  77 /  50  30  50  50
Great Bend      60  81  61  78 /  40  30  40  60
Salina          62  83  62  79 /  40  30  40  60
McPherson       61  81  62  79 /  30  30  40  60
Coffeyville     62  82  64  81 /  30  30  30  50
Chanute         63  82  63  81 /  30  30  30  60
Iola            63  82  63  80 /  30  30  30  60
Parsons-KPPF    62  82  63  80 /  30  30  30  50

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...KRC
LONG TERM...KRC
AVIATION...PJH
HYDROLOGY...KRC
Hazardous weather outlook, May 29, 3:21 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT SUN MAY 29 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
321 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS RIVERS...STREAMS AND FLOOD PRONE AREAS REMAIN IN FLOOD
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FLOOD
WARNINGS FOR DETAILS.

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA TONIGHT. SOME OF
THESE WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE
MAIN THREATS. HEAVY RAIN THAT CAUSES FLOODING IS ALSO A CONCERN. THE
SEVERITY OF STORMS SHOULD DECREASE AFTER SUNDOWN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME RIVER FLOODING WILL LINGER INTO THE WORK WEEK...CONTINUE TO
CHECK THE LATEST FLOOD WARNINGS FOR DETAILS. THUNDERSTORMS REMAIN
IN THE FORECAST THROUGH EARLY WEDNESDAY. A FEW STRONG OR SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED THROUGH
TUESDAY NIGHT. FLOODING FROM TORRENTIAL RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

KRC

In the hours before

Special weather statement, May 29, 3:57 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT SUN MAY 29 2016

KSZ093-292130-
COWLEY KS-
357 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BURDEN...OR 18
  MILES EAST OF WINFIELD...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BURDEN AND CAMBRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3732 9679 3748 9673 3748 9652 3727 9653
TIME...MOT...LOC 2055Z 199DEG 13KT 3737 9666

LAWSON
Local storm report, May 29, 4:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             4 SW GLENDALE           38.86N 97.92W
05/29/2016  M1.00 INCH       SALINE             KS   TRAINED SPOTTER

&&

KRC
Local storm report, May 29, 4:27 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 WSW GLENDALE          38.87N 97.96W
05/29/2016  E1.00 INCH       ELLSWORTH          KS   PUBLIC

&&

RBL
Local storm report, May 29, 4:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             1 S ATLANTA             37.42N 96.77W
05/29/2016  M1.00 INCH       COWLEY             KS   EMERGENCY MNGR

            ESTIMATED 55 MPH WIND

&&

KRC
Special weather statement, May 29, 4:30 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SUN MAY 29 2016

KSZ069-093-292200-
BUTLER KS-COWLEY KS-
430 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER ATLANTA...OR 14 MILES SOUTHEAST
  OF DOUGLASS...MOVING NORTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD...BURDEN...DEXTER...ATLANTA...ROCK...
  CAMBRIDGE AND WINFIELD CITY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3723 9710 3754 9699 3752 9653 3716 9652
      3703 9653
TIME...MOT...LOC 2128Z 128DEG 16KT 3743 9677

METZGER
Local storm report, May 29, 4:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 W BURDEN              37.31N 96.77W
05/29/2016  M1.00 INCH       COWLEY             KS   EMERGENCY MNGR

0434 PM     TSTM WND GST     1 W BURDEN              37.31N 96.77W
05/29/2016  E60.00 MPH       COWLEY             KS   EMERGENCY MNGR

&&

KRC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:58 PM CDTRiver Flood WarningICTHarvey, Reno24 hr
May 29, 4:46 AM CDTRiver Flood WarningICTHarvey23 hr
May 29, 11:52 AM CDTSpecial Weather StatementICTSedgwick23 min
May 29, 11:56 AM CDTSevere Thunderstorm WarningICTReno, Sedgwick30 min
May 29, 12:02 PM CDTSpecial Weather StatementICTChautauqua43 min
May 29, 12:40 PM CDTSpecial Weather StatementICTChautauqua35 min
May 29, 12:58 PM CDTSpecial Weather StatementICTSedgwick32 min
May 29, 1:11 PM CDTSevere Thunderstorm WarningICTSedgwick48 min
May 29, 1:13 PM CDTSpecial Weather StatementICTElk62 min
May 29, 1:20 PM CDTSpecial Weather StatementICTHarvey55 min
May 29, 1:33 PM CDTSevere Thunderstorm WarningICTButler57 min
May 29, 1:54 PM CDTSpecial Weather StatementICTMcPherson36 min
May 29, 2:01 PM CDTSevere Thunderstorm WarningICTMcPherson44 min
May 29, 2:18 PM CDTSevere Thunderstorm WarningICTButler42 min
May 29, 2:33 PM CDTSpecial Weather StatementICTButler27 min
May 29, 2:36 PM CDTSpecial Weather StatementICTMarion24 min
May 29, 2:46 PM CDTSevere Thunderstorm WarningICTMarion26 min
May 29, 2:52 PM CDTAreal Flood WarningICTButler6 hr
May 29, 2:56 PM CDTSevere Thunderstorm WarningICTButler33 min
May 29, 3:01 PM CDTSpecial Weather StatementICTSaline29 min
May 29, 3:11 PM CDTSpecial Weather StatementICTButler34 min
May 29, 3:14 PM CDTSpecial Weather StatementICTCowley31 min
May 29, 3:25 PM CDTSpecial Weather StatementICTSaline35 min
May 29, 3:44 PM CDTSpecial Weather StatementICTChautauqua31 min
May 29, 3:57 PM CDTSpecial Weather StatementICTCowley33 min
May 29, 4:06 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline39 min
May 29, 4:30 PM CDTSpecial Weather StatementICTCowley30 min
May 29, 4:46 PM CDTSpecial Weather StatementICTSaline29 min
May 29, 5:05 PM CDTSpecial Weather StatementICTMarion25 min
May 29, 5:21 PM CDTAreal Flood WarningICTCowley4 hr
May 29, 5:23 PM CDTSpecial Weather StatementICTCowley37 min
May 29, 5:38 PM CDTSpecial Weather StatementICTMarion37 min
May 29, 6:36 PM CDTSpecial Weather StatementICTRussell24 min
May 29, 6:41 PM CDTSevere Thunderstorm WarningICTRussell64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.